Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 63, NWS Newport/Morehead City, NC

July 11, 1995Greene County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 11, 1995, 8:17 AM EDT for Greene County, North Carolina. It was in force for 43 min.

The area

The counties it named.

The facts

Issued
Jul 11, 1995, 8:17 AM EDT (12:17 UTC)
Expired
Jul 11, 1995, 9:00 AM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Greene County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2691 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 111215 RRA
SVRMHX
NCC079-111300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
817 AM EDT TUE JUL 11 1995
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...GREENE COUNTY
 
AT 810 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WILSON
COUNTY MOVING SOUTHEAST TOWARD GREENE COUNTY. THIS STORM WILL LIKELY
PRODUCE LARGE HAIL AND GUSTY WINDS TO 60 MPH AS IT ENTERS GREENE
COUNTY. THE STORM WILL BE IN THE VICINITY OF WALSTONBURG AND LINDELL
AROUND 825 AM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROADt.
 
CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:41 PM EDT, 11 hours 36 minutes earlier.

Area forecast discussion, Jul 10, 8:41 PM EDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SRVICE NEWPORT NC
841 PM EDT MON JUL 10 1995

CWF: VERY LGHT WNDS WL CONT...LOOKS LIKE S/SE MAIN DIR NOT REALLY
BIG DEAL SINCE LESS THAN 10 KT. PROB CAN GO WDLY SCT WITH TSTMS FOR
REMAINDER OF NIGHT.

DISC: AXIS OF INSTAB AND ASSOCIATED CONVECTION HAS MOVED WEST OUT OF MHX
CWA. LIKE LAST FEW NIGHT WDLY SCT TO ISOLATED NOCTURNAL SHWRS AND TSTMS
POSSIBLE POPS PROB AROUND 20. SATL DOES SHOW SCT CONVECTION OVER OH VLY
AHEAD OF VORT LOBE AND THIS MAY ALSO HELP TRIGR SOME PRECIP LATER ON.
COULD BE SOME FOG WITH THE LIGHT WINDS AND HIGH LOL LVL MOISTURE WHERE
IT RAINED TODAY.

.MHX...NONE.

FREDERICK

In the hours before

Special weather statement, Jul 11, 6:00 AM EDT, 2 hours 17 minutes before
NCZ029-044>047-079>081-111200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
600 AM EDT TUE JUL 11 1995

...STRONG THUNDERSTORMS ARE MOVING INTO THE NORTHERN COASTAL PLAIN...

AT 600 AM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING TOWARD
MARTIN AND PITT COUNTIES. THESE STORMS WILL LIKELY PRODUCE GUSTY
WINDS TO 45 MPH ALONG WITH SMALL HAIL AND TORRENTIAL DOWNPOURS. THE
STORMS ALSO CONTAIN FREQUENT DEADLY CLOUD TO GROUND LIGHTNING STROKES.
DOPPLER RADAR ESTIMATED THAT UP TO TWO INCHES OF RAIN IS ALSO LIKELY IN
A SHORT TIME PERIOD WHICH WILL CAUSE PONDING OF WATER ON AREA ROADWAYS
AND MINOR FLOODING OF LOW LYING AREAS.

THE STORMS ARE EXPECTED TO REACH THE WILLIAMSTON AND GREENVILLE AREAS
BETWEEN 645 AND 700 AM.

WHEN THREATENING WEATHER APPROACHES SEEK SAFE SHELTER IMMEDIATELY...STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION AND POSSIBLE WARNINGS.

CG
Special weather statement, Jul 11, 7:00 AM EDT, 1 hour 17 minutes before
NCZ029-044>047-079>081-103-503-111300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
700 AM EDT TUE JUL 11 1995

...STRONG THUNDERSTORMS CONTINUE TO MARCH SOUTHEAST ACROSS THE COASTAL
PLAIN AND NORTHERN COASTAL AREA...

AT 650 AM DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS
EXTENDING FROM NORTHWEST OF ELIZABETH CITY TO WILLIAMSTON TO JUST NORTH
OF GREENVILLE. THIS LINE WAS MOVING TO THE SOUTHEAST AT 30 MPH. GUSTY
WINDS TO 45 MPH AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THIS LINE AS
IT MOVES THROUGH PLYMOUTH AROUND 710 AM AND COLUMBIA AT ABOUT 735 AM.
DOPPLER RADAR CONTINUED TO ESTIMATE ONE TO TWO INCHES OF RAIN WILL ALSO
OCCUR WITH THE PASSAGE OF THIS LINE AND PONDING OF WATER ON ROADS AND
BRIEF MINOR FLOODING OF LOW LYING AREAS IS QUITE LIKELY.

MARINE INTERESTS ON THE ALBEMARLE SOUND WILL ALSO LIKELY RECEIVE BRIEF
GUSTY WINDS AND TORRENTIAL DOWNPOURS AND ARE ADVISED TO SEEK SAFE HARBOR
UNTIL THE STORMS PASS.

WHEN THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY...STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION OR POSSIBLE WARNINGS.

CG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:51 PM EDTTornado WarningMHXCarteret39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.